OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A


  • Editor: Franco Gori
  • Vol. 28, Iss. 6 — Jun. 1, 2011
  • pp: 1007–1015

Correcting the diffusion approximation at the boundary

Arnold D. Kim  »View Author Affiliations

JOSA A, Vol. 28, Issue 6, pp. 1007-1015 (2011)

View Full Text Article

Enhanced HTML    Acrobat PDF (309 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



The diffusion approximation to the radiative transport equation applies for light that has propagated deeply into an optically thick medium, such as biological tissue. It does not accurately model light near boundaries where measurements of scattered light are often taken. Here, we compute a correction to the diffusion approximation at the boundary. This correction requires only small modifications to the standard diffusion approximation used in biomedical optics. In particular, one needs only to compute the coefficients in the boundary condition for the diffusion approximation and an additive correction. We give explicit procedures for these computations. Using numerical results for the steady-state plane–parallel slab problem, we show that this corrected diffusion approximation is a much better approximation than the standard diffusion approximation for modeling the reflectance and transmittance.

© 2011 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(030.5620) Coherence and statistical optics : Radiative transfer
(170.3660) Medical optics and biotechnology : Light propagation in tissues
(290.1990) Scattering : Diffusion

ToC Category:
Medical Optics and Biotechnology

Original Manuscript: January 12, 2011
Manuscript Accepted: March 24, 2011
Published: May 9, 2011

Virtual Issues
Vol. 6, Iss. 7 Virtual Journal for Biomedical Optics

Arnold D. Kim, "Correcting the diffusion approximation at the boundary," J. Opt. Soc. Am. A 28, 1007-1015 (2011)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. L. V. Wang and H. Wu, Biomedical Optics: Principles and Imaging (Wiley, 2007).
  2. A. Ishimaru, Wave Propagation and Scattering in Random Media (IEEE, 1997).
  3. S. Arridge, “Optical tomography in medical imaging,” Inverse Probl. 15, R41–R93 (1999). [CrossRef]
  4. S. Arridge and J. C. Schotland, “Optical tomography: forward and inverse problems,” Inverse Probl. 25, 123010 (2009). [CrossRef]
  5. A. Ishimaru, “Diffusion of light in turbid material,” Appl. Opt. 28, 2210–2215 (1989). [CrossRef] [PubMed]
  6. A. D. Kim and A. Ishimaru, “Optical diffusion of continuous-wave, pulsed and density waves in scattering media and comparisons with radiative transfer,” Appl. Opt. 37, 5313–5319 (1998). [CrossRef]
  7. R. Aronson, “Extrapolation distance for diffusion of light,” Proc. SPIE 1888, 297–305 (1993). [CrossRef]
  8. R. C. Haskell, L. O. Svaasand, T.-T. Tsay, T.-C. Feng, M. S. McAdams, and B. J. Tromberg, “Boundary conditions for the diffusion equation in radiative transfer,” J. Opt. Soc. Am. A 11, 2727–2741 (1994). [CrossRef]
  9. R. Aronson, “Boundary conditions for the diffusion of light,” J. Opt. Soc. Am. A 12, 2532–2539 (1995). [CrossRef]
  10. R. Aronson and N. Corngold, “Photon diffusion coefficient in an absorbing medium,” J. Opt. Soc. Am. A 16, 1066–1071 (1999). [CrossRef]
  11. J. Ripoll and M. Nieto-Vesperinas, “Index mismatch for diffuse photon density waves at both flat and rough diffuse-diffuse interfaces,” J. Opt. Soc. Am. A 16, 1947–1957 (1999). [CrossRef]
  12. E. W. Larsen and J. B. Keller, “Asymptotic solution of neutron transport problems for small mean free paths,” J. Math. Phys. 15, 75–81 (1974). [CrossRef]
  13. G. J. Habetler and B. J. Matkowsky, “Uniform asymptotic expansions in transport theory with small mean free paths, and the diffusion approximation,” J. Math. Phys. 16, 846–854 (1975). [CrossRef]
  14. E. W. Larsen and J. D’Arruda, “Asymptotic theory of the linear transport equation for small mean free paths. I,” Phys. Rev. A 13, 1933–1939 (1976). [CrossRef]
  15. E. W. Larsen, “Asymptotic theory of the linear transport equation for small mean free paths. II,” SIAM J. Appl. Math. 33, 427–445 (1977). [CrossRef]
  16. F. Malvagi and G. C. Pomraning, “Initial and boundary conditions for diffusive linear transport problems,” J. Math. Phys. 32, 805–820 (1991). [CrossRef]
  17. L. Ryzhik, G. Papanicolaou, and J. B. Keller, “Transport equations for elastic and other waves in random media,” Wave Motion 24, 327–370 (1996). [CrossRef]
  18. K. M. Case and P. F. Zweifel, Linear Transport Theory(Addison-Wesley, 1967).
  19. A. D. Kim, “Transport theory for light propagation in biological tissue,” J. Opt. Soc. Am. A 21, 820–827 (2004). [CrossRef]
  20. P. González-Rodríguez, A. D. Kim, and M. Moscoso, “Reconstructing a thin absorbing obstacle in a half space of tissue,” J. Opt. Soc. Am. A 24, 3456–3466 (2007). [CrossRef]
  21. A. D. Kim, “A boundary integral method to compute Green’s functions for the radiative transport equation,” Waves Random Complex Media 15, 17–42 (2005). [CrossRef]
  22. P. González-Rodríguez and A. D. Kim, “Light propagation in tissues with forward-peaked and large-angle scattering,” Appl. Opt. 47, 2599–2609 (2008). [CrossRef] [PubMed]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


Fig. 1 Fig. 2

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited